Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 106, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 1, 2008, 10:39 PM CDT for Bourbon County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2008, 10:39 PM CDT (03:39 UTC)
- Expired
- May 1, 2008, 10:56 PM CDT
- In force
- 17 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 1, 5:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KSGF 020339
TORSGF
KSC011-020430-
/O.NEW.KSGF.TO.W.0106.080502T0339Z-080502T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CDT THU MAY 1 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1130 PM CDT.
* AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR MORAN...OR 23 MILES SOUTHWEST OF MOUND CITY...MOVING
NORTHEAST AT 29 MPH.
* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BOURBON COUNTY...INCLUDING THE TOWNS OF XENIA AND MAPLETON.
IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3799 9507 3803 9508 3804 9506 3802 9468
3786 9508 3794 9508 3799 9508
TIME...MOT...LOC 0339Z 233DEG 25KT 3794 9512
$$
WISE1 follow-up statement
000
WWUS53 KSGF 020356 RRA
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT THU MAY 1 2008
KSC011-020407-
/O.CAN.KSGF.TO.W.0106.000000T0000Z-080502T0430Z/
BOURBON KS-
1057 PM CDT THU MAY 1 2008
...THE TORNADO WARNING FOR NORTHWESTERN BOURBON COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE TORNADO
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
LAT...LON 3799 9507 3803 9508 3804 9506 3802 9468
3786 9508 3794 9508 3799 9508
TIME...MOT...LOC 0357Z 233DEG 25KT 3802 9499
$$
WISEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 1, 9:34 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 1, 9:34 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 934 PM CDT THU MAY 1 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... 0227Z... THUNDERSTORM WHICH ENTERED NORTHWEST BOURBON COUNTY NOT NEARLY AS STRONG AS BEFORE...HOWEVER A COUPLE OF SUPERCELLS TO THE SOUTHWEST OF THIS STORM HAVE VERY GOOD LOW LEVEL ROTATION AND ARE LIKELY PRODUCING VERY LARGE HAIL AND A POSSIBLE TORNADO. WILL NEED TO CONTINUE AND MONITOR FOR POSSIBLY HEADING INTO NORTHWEST BOURBON COUNTY. DRY LINE HAS STARTED TO RETREAT TO THE WEST AND TORNADO THREAT FOR THIS FIRST WAVE OF STORMS WILL BEGIN TO DIMINISH OVER THE NEXT HOUR. THREAT FOR LARGE HAIL AND DAMAGING WIND WILL CONTINUE. COLD FRONT WILL SHIFT EAST LATER TONIGHT AND OVERTAKE THE DRY LINE FORMING INTO MORE OF A LINEAR STRUCTURE AS IT SHIFTS EAST INTO EASTERN KANSAS AND WESTERN MISSOURI OVERNIGHT. STILL HAVE THE POSSIBILITY OF EMBEDDED TORNADOES WITHIN THE LINE...AS WELL AS DAMAGING WIND AND LARGE HAIL. LINDENBERG && .DISCUSSION... A DRYLINE ASSOCIATED WITH AN APPROACHING STORM SYSTEM SURGED INTO KANSAS FLINT HILLS THIS AFTERNOON. THIS FEATURE WILL BE MONITORED CLOSELY OVER THE NEXT 6-8 HOURS FOR A LOW END CHANCE OF THUNDERSTORM DEVELOPMENT. MEANWHILE...A 110 KNOT UPPER SPEED MAX STILL RESIDES OVER THE SOUTHERN AND CENTRAL ROCKIES. THIS FEATURE WILL EVENTUALLY PROVIDE LIFT FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT OVER KANSAS AND OKLAHOMA TONIGHT. THIS CLUSTER OF THUNDERSTORMS WILL BE THE MAIN SHOW FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TOWARD FRIDAY MORNING. SHORT TERM (TONIGHT - FRIDAY)... AS PREVIOUSLY MENTIONED...THE DRYLINE AT 1945Z CUTS ACROSS THE SOUTHERN FLINT HILLS EXTENDING FROM LAWRENCE KANSAS...TO PONCA CITY OKLAHOMA. AS ANTICIPATED BY SHORT TERM MODELS...EVIDENCE OF A DEVELOPING SURFACE LOW WAS INDICATED BY OBSERVATIONS OVER CENTRAL OKLAHOMA. THIS LOW WAS OCCURRING IN RESPONSE TO INCREASING DIFFLUENT FLOW ALOFT. MOISTURE CHANNEL IMAGERY DEPICTS THIS INCREASE IN DIFFLUENCE OVER THE SOUTHERN HIGH PLAINS. THE POPULAR QUESTION FOR THIS AFTERNOON REGARDS WHETHER OR NOT DISCRETE SUPERCELLS WILL DEVELOP ALONG THE DRYLINE PRIOR TO SUNSET. MY GUESS IS NO...UNLESS IT OCCURS UP IN NW MISSOURI OR FAR NE KANSAS. THE AIRMASS OVER EASTERN KANSAS AND OKLAHOMA HAS TOO GREAT OF A DESERT INFLUENCE...CREATING A VERY STRONG CAP. AS A MATTER OF FACT...19Z RUC ANALYSIS OF MEAN LAYER INHIBITION SUGGESTS THAT VALUES OVER FLINT HILLS RANGE FROM 150 - 350 J/KG. DESPITE SOME ADDITIONAL LIFT OCCURRING AS THE SOUTHERN PLAINS DIFFLUENCE INTERSECTS THE DRYLINE LATE THIS AFTERNOON...ALONG WITH ENHANCED LOW LEVEL CONVERGENCE NEAR SEDAN/FREDONIA KS FROM A DEVELOPING SURFACE LOW OVER OKLAHOMA...I DOUBT THAT THESE LIFTING MECHANISMS WILL BECOME STRONG ENOUGH TO PENETRATE UPDRAFTS THROUGH THE CAP. BOTH THE WRF AND RUC SHOW STORM INITIATION NEAR SUDAN OR FREDONIA KANSAS BY 00Z-03Z...HOWEVER...BOTH MODELS CONTINUE TO OVERESTIMATE MOISTURE LEVELS. THIS OVERESTIMATION FALSELY WEAKENS THE CAP. THIS IS ESPECIALLY EVIDENT IN THE RUC...WHICH SUGGESTS AN AXIS OF 69-70 DEWPOINTS ALONG THE DRYLINE. MORE REALISTICALLY PER LOCAL OBS...DEW POINT MEASUREMENTS ARE ONLY AROUND 58-62 DEGREES. WHAT WILL BREAK THE CAP IS THE APPROACH OF A 110 KNOT SPEED MAX WITHIN THE JET STREAM...ALONG WITH MASS CONVERGENCE IN RESPONSE TO AN INCREASING LOW LEVEL JET OVER EASTERN OKLAHOMA. THIS ADDITIONAL FORCING WILL OCCUR AT AROUND 03-05Z TONIGHT...IGNITING A CLUSTER OR SQUALL LINE OF THUNDERSTORMS OVER NORTHERN OKLAHOMA AND EASTERN KANSAS. THESE STORMS WILL TRACK INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT. AREAS ALONG AND WEST OF A LINE FROM CASSVILLE TO OSCEOLA WILL SUSTAIN THE GREATEST CHANCES OF EXPERIENCING THIS ACTIVITY PRIOR TO 6AM. DUE TO EXTREME WIND SHEAR IN TONIGHTS ENVIRONMENT...LARGE HAIL UP TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL OCCUR NEAR THE STRONGEST UPDRAFTS. SQUALL LINE TORNADOES CAN NOT BE RULED OUT ALONG THE LEADING EDGE OF THE SQUALL. MODELS STILL INDICATE THAT AREAS ALONG AND EAST OF HIGHWAY 65 WILL REMAIN WITHIN THE WARM SECTOR HEADING INTO FRIDAYS DAY PERIOD. THERE MAY BE A BRIEF WINDOW OF OPPORTUNITY FOR UPDRAFTS TO BECOME MORE DISCRETE IN NATURE OVER THE EASTERN OZARKS. 0-6KM SHEAR VECTORS ASSUME AN ORIENTATION THATS MORE FAVORABLE FOR DISCRETE CELLS BY 12-15Z. THIS STILL REMAINS A SHORT TERM FORECAST CHALLENGE...AND DEPENDS ON TWO VARIABLES. ONE...HOW WILL TONIGHT/FRIDAY MORNINGS CONVECTION AND CLOUD COVER DISTORT INSTABILITY LEVELS. AND TWO...WILL THE COLD FRONT BECOME PROGRESSIVE ENOUGH TO SHIFT EAST OF THE OZARKS PRIOR TO ADDITIONAL DEVELOPMENT OF POSSIBLE DIURNAL INSTABILITY. AT ANY RATE...ALL PRECIPITATION SHOULD SHIFT EAST OF THE OZARKS BY FRIDAY MID AFTERNOON...SETTING UP A COOLER BUT DRY FORECAST FOR FRIDAY EVENING AND OVERNIGHT. LONG TERM (SATURDAY - WEDNESDAY)... SEASONAL AND DRY CONDITIONS ARE STILL EXPECTED FOR THE WEEKEND AND EARLY NEXT WEEK. FLOW BECOMES NORTHWESTERLY IN THE WAKE OF TONIGHTS SYSTEM...AS HIGH PRESSURE AT THE SURFACE INCREASES. RAIN CHANCES ENTER THE FORECAST BY TUESDAY...AS MEDIUM RANGE MODELS SUGGEST THAT AN UPPER LEVEL TROUGH DIGS INTO THE WESTERN CONUS. THIS WILL CREATE A PATTERN FAVORABLE FOR MOISTURE TO RETURN. CRAMER && .AVIATION... FOR THE 00Z TAFS...EXPECTING VFR CEILINGS TO PERSIST UNTIL OVERNIGHT WHEN THE SQUALL LINE OF STORMS IS EXPECTED TO AFFECT THE TERMINAL LOCATIONS. WILL CONTINUE LOW LEVEL WIND SHEAR THIS EVENING AND OVERNIGHT WITH 2000 FOOT WINDS OF 45 TO 50 KTS EXPECTED. MVFR CEILINGS EXPECTED WITH THUNDERSTORMS OVERNIGHT. SURFACE WINDS OF 15 TO 30 KTS POSSIBLE. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 1, 6:21 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 621 PM CDT THU MAY 1 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 621 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...WINDS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL CONTINUE TO FORM JUST AHEAD OF A DRY LINE IN EASTERN KANSAS THIS EVENING AND PUSH OFF TO THE NORTHEAST. THESE STORMS WILL LIKELY EFFECT SOUTHEAST KANSAS AND WESTERN MISSOURI THROUGH THE EVENING HOURS. DISCUSSION: THUNDERSTORMS HAVE QUICKLY DEVELOPED JUST AHEAD OF A DRY LINE EXTENDING FROM CENTRAL SOUTHEAST KANSAS INTO CENTRAL IOWA THIS EVENING. THESE STORMS WILL TRACK OFF TO THE NORTHEAST THIS EVENING. THE DRY LINE WILL CONTINUE TO TRACK TO THE EAST EARLY THIS EVENING...BUT ONCE THE SUN SETS...THE DRY LINE SHOULD STALL IF NOT EVEN MOVE BACK TO THE WEST. THE THUNDERSTORMS THAT FORM AHEAD OF THE DRY LING WILL LIKELY MOVE INTO THE EXTREME WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. VERY LARGE HAIL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ALONG WITH DAMAGING WINDS AND EVENING ISOLATED TORNADOES. OVERNIGHT A COLD FRONT WILL PUSH TO THE EAST WITH A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THESE STORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AFTER MIDNIGHT TONIGHT. LOCATIONS ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE WILL SUSTAIN THE BEST CHANCES FOR EXPERIENCING THESE INTENSE STORMS PRIOR TO 6 AM. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE ASSOCIATED WITH THE STRONGEST UPDRAFTS. THESE STORMS ARE EXPECTED TO BE IN THE FORM OF A SQUALL LINE. DUE TO EXTREME WIND SHEAR IN TONIGHTS STORM ENVIRONMENT...SQUALL LINE TORNADO DEVELOPMENT ALONG THE LEADING EDGE OF THE LINE CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING FIRST THING FRIDAY MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR. STRONG WIND FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO SUPPORT A LINE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER RISKS. AS THE DAY PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST ACROSS THE OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND INSTABILITY PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE FOR THIS LINE OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN SUPERCELL THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES WILL INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED TO MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE FRIDAY AFTERNOON. ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEED THIS EVENING ACROSS SOUTHEASTERN KANSAS AND MAY BE NEED ACROSS FAR WESTERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Local storm report, May 1, 10:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 7 NW UNIONTOWN 37.92N 95.07W
05/01/2008 E1.00 INCH BOURBON KS LAW ENFORCEMENT
1005 PM TORNADO 5 NW UNIONTOWN 37.90N 95.04W
05/01/2008 BOURBON KS LAW ENFORCEMENT
UNCONFIRMED TORNADO REPORTED TO SHERIFFS OFFICE.
&&
LINDENBERGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:38 PM CDT | Tornado Warning | SGF | Bourbon | 55 min |
| May 1, 9:43 PM CDT | Tornado Warning | SGF | Bourbon | 47 min |
| May 1, 10:27 PM CDT | Tornado Warning | SGF | Bourbon | 29 min |
| May 2, 2:16 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 59 min |
| May 2, 2:49 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 56 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.